Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 24, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 1, 2014, 5:20 PM MST for Greenlee County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 5:20 PM MST (00:20 UTC)
- Expired
- Aug 1, 2014, 7:15 PM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Greenlee County, AZ
The radar
The Tucson radar (KEMX), 166 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2497 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WGUS55 KTWC 020020 FFWTWC AZC011-020215- /O.NEW.KTWC.FF.W.0024.140802T0020Z-140802T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 520 PM MST FRI AUG 1 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 715 PM MST * AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED EXTREMELY HEAVY RAINFALL FROM STRONG THUNDERSTORM NEAR AND WEST OF DUNCAN AND HIGHWAY 70 IN SOUTHERN GREENLEE COUNTY. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3284 10930 3288 10914 3266 10906 3264 10918 $$ MEYER
2 follow-up statements
714 WGUS75 KTWC 020053 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 553 PM MST FRI AUG 1 2014 AZC011-020215- /O.CON.KTWC.FF.W.0024.000000T0000Z-140802T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENLEE AZ- 553 PM MST FRI AUG 1 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR SOUTH CENTRAL GREENLEE COUNTY... AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN OVER SOUTH CENTRAL GREENLEE COUNTY INCLUDING THE DUNCAN AREA. A GAUGE IN DUNCAN HAD RECORDED 1.69 INCHES. RADAR RAINFALL ESTIMATES WERE OVER 2 INCHES NEAR HIGHWAY 70 WEST OF DUNCAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SANDERS WASH...BURRO WASH...SLICK ROCK WASH...SHOAT TANK WASH...HOT WELL DRAW...APACHE CREEK...BITTER CREEK AND RAINVILLE WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3284 10930 3288 10914 3266 10906 3264 10918 $$ MEYER
570 WGUS75 KTWC 020209 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 709 PM MST FRI AUG 1 2014 AZC011-020217- /O.EXP.KTWC.FF.W.0024.000000T0000Z-140802T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREENLEE AZ- 709 PM MST FRI AUG 1 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST FOR SOUTH CENTRAL GREENLEE COUNTY... AT 705 PM MST RAINFALL HAD GREATLY DIMINISHED ACROSS SOUTH CENTRAL GREENLEE COUNTY INCLUDING THE DUNCAN AREA. EARLIER HEAVY RAINFALL...INCLUDING 2.36 INCHES REPORTED FROM A GAUGE IN DUNCAN...WILL CAUSE ELEVATED FLOW IN STREAMBEDS AND WASHES INTO THE EARLY MORNING HOURS. LAT...LON 3284 10930 3288 10914 3266 10906 3264 10918 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:28 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 1, 2:28 PM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 228 PM MST FRI AUG 1 2014 .SYNOPSIS...PLENTY OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY NIGHT THANKS TO AN INCREASE IN MOISTURE AND A PASSING UPPER LEVEL DISTURBANCE. WITH THE ABUNDANT MOISTURE THAT WILL BE PRESENT...LOCALLY HEAVY RAINFALL IS A POSSIBILITY WITH STRONGER OR SLOWER MOVING STORMS. DIMINISHING MONSOONAL MOISTURE EARLY NEXT WEEK WILL RESULT IN LESS THUNDERSTORM ACTIVITY FROM MONDAY ONWARD. && .DISCUSSION...THE CLOUD COVER ACROSS SOUTHEAST ARIZONA HAD SLOWED OR DELAYED THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS SO FAR TODAY. RECENT RADAR IMAGERY WAS DETECTING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON...MAINLY IN THE MOUNTAINS AND IN SOUTH-CENTRAL PIMA COUNTY NEAR THE INTERNATIONAL BORDER. THE BULK OF THE RAINFALL WILL LIKELY BE POSTPONED UNTIL LATER AS ANOTHER THUNDERSTORM COMPLEX DEVELOPS OVER SONORA MEXICO AND TRACKS NORTHWARD INTO SOUTHERN ARIZONA. THE AIRMASS WAS VERY MOISTURE AND THE STEERING FLOW REMAINED RATHER LIGHT...SO THE PRIMARY THREAT FROM THE STRONGER THUNDERSTORMS WILL BE HEAVY RAINFALL AND RUNOFF PROBLEMS. OTHERWISE...STILL EXPECTING A COUPLE OF DAYS OF HEAVY RAINFALL ACROSS THE AREA AND IN SONORA MEXICO AND WESTERN NEW MEXICO WHICH COULD EVENTUALLY RESULT IN ELEVATED FLOWS IN SOME OF THE LARGER WASHES AND STREAMS. THIS WILL ESPECIALLY BE THE CASE FOR SANTA CRUZ...GREENLEE...EASTERN GRAHAM AND THE SOUTHERN HALF OF COCHISE COUNTIES BY SUNDAY AFTERNOON. MODELS DIFFERED A BIT BUT OVERALL THE BEST TIME FRAME FOR MORE WIDESPREAD HEAVY RAIN WILL BE SATURDAY AFTERNOON INTO SATURDAY NIGHT AS AN UPPER LOW TRACKS NORTHWARD INTO SOUTHWEST ARIZONA. THE BEST UPPER LEVEL DYNAMICS TO SUPPORT SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHERN ARIZONA BY SUNDAY AFTERNOON. THEREFORE...WOULD EXPECTED CLEARING ACROSS SOUTHEAST ARIZONA SUNDAY MORNING BUT THERE WILL BE ENOUGH LINGERING MOISTURE COMBINED WITH DAYTIME HEATING TO SUPPORT AFTERNOON AND EVENING THUNDERSTORMS. THE GENERAL TREND WILL BE FOR A DRIER SOUTHWESTERLY FLOW TO DEVELOP ACROSS THE AREA AS AN UPPER LEVEL TROUGH DIGS INTO THE WEST COAST. THIS WILL REINFORCE THE DRYING TREND WHICH TRANSLATE TO A DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK. && .AVIATION...VALID THRU 03/00Z. SCATTERED TO LOCALLY NUMEROUS SHOWERS/THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON WITH THE POTENTIAL FOR HEAVY RAIN AND GUSTY WINDS. THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AND SATURDAY AS WELL WITH A DISTURBANCE ALOFT NEAR SOUTHERN ARIZONA. EXPECT LOWERING OF CIGS AND REDUCED VSBYS NEAR THUNDERSTORMS...WITH MVFR CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH SATURDAY AS DEEP MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA AIDED BY A DISTURBANCE ALOFT. EXPECT STRONG...GUSTY AND ERRATIC WINDS WITH THE STRONGER THUNDERSTORMS. SEASONALLY HIGH MOISTURE VALUES WILL ALSO TRANSLATE INTO PERIODS OF HEAVY RAINFALL AND COOLER TEMPERATURES THIS WEEKEND... PARTICULARLY SATURDAY. THEREAFTER...A DRYING TREND WITH WARMER TEMPERATURES WILL PREVAIL BY THE MIDDLE OF NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 1, 3:28 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST FRI AUG 1 2014
AZZ509>511-012345-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
328 PM MST FRI AUG 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND NORTHERN TO
CENTRAL GRAHAM COUNTIES UNTIL 445 PM MST...
AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A STRONG OUTFLOW EXTENDING FROM 27 MILES EAST OF
SAN CARLOS TO 15 MILES NORTH OF CLIFTON...OR ABOUT 25 MILES NORTH OF
SAFFORD. MOVEMENT WAS TO THE SOUTH AT 20 TO 25 MPH. THE OUTFLOW
GENERATING THIS LINE OF STORMS WILL IMPACT LOCATIONS ALONG HIGHWAY
70 INCLUDING SAFFORD AND FORT THOMAS AFTER 345 PM.
WIND GUSTS OF 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...SAFFORD...MORENCI...
CLIFTON...ARSENIC TUBS...BYLAS...FORT THOMAS...PIMA...GUTHRIE...
THATCHER AND SOLOMON.
LAT...LON 3288 10912 3273 10973 3307 11022 3347 11007
3348 11001 3331 10962 3342 10907
TIME...MOT...LOC 2222Z 014DEG 11KT 3336 11000 3321 10965
3330 10920
MEYERSpecial weather statement, Aug 1, 5:15 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 515 PM MST FRI AUG 1 2014 AZZ506-511-020100- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ- 515 PM MST FRI AUG 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 600 PM MST... AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MAMMOTH...OR 28 MILES NORTHEAST OF ORO VALLEY. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAMMOTH AND ARAVAIPA CREEK PRESERVE. LAT...LON 3265 11084 3289 11075 3278 11049 3261 11056 TIME...MOT...LOC 0015Z 108DEG 2KT 3272 11063 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 42 min |
| Aug 1, 5:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 1, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 46 min |
| Aug 1, 6:33 PM MST | Special Weather Statement | TWC | Pinal | 87 min |
| Aug 1, 6:48 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Aug 1, 7:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 1, 7:27 PM MST | Flash Flood Warning | TWC | Cochise | 93 min |
| Aug 1, 7:49 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 1, 9:05 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 1, 10:33 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 1, 10:54 PM MST | Areal Flood Advisory | TWC | Cochise | 111 min |
| Aug 2, 2:19 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 21 hr |
| Aug 2, 3:14 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 2, 4:13 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Aug 2, 4:41 PM MST | Areal Flood Advisory | TWC | Graham | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.